Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
CNS Drugs. 2003;17(9):633-40.

Antiepileptic drug-induced pharmacodynamic aggravation of seizures: does valproate have a lower potential?

Author information

  • 1Department of Functional Explorations of Epilepsies, Civil Hospital, Strasbourg, France. Edouard.Hirsch@chru-strasbourg.fr

Abstract

Thirty-five years since its introduction into clinical use, valproate (valproic acid) has established itself as one of the most widely used antiepileptic drugs (AEDs). In recent years, there has been a growing awareness of the potential aggravation of seizure disorders by AEDs. Such aggravation may be due to a variety of factors that include a paradoxical pharmacodynamic effect. In order to address this important safety aspect of AED treatment, we reviewed all available published evidence in search of factors related to seizure aggravation during valproate therapy. We analysed the 20 available publications, which outline about 99 case reports (in some papers, the exact number was not specified) of aggravation of seizures associated with valproate. Almost all of these cases occurred in a specific clinical context known to be linked to seizure aggravation, such as overdose, encephalopathy, hepatopathy or metabolic disorders. However, we found no consistent evidence of pure pharmacodynamic aggravation in the absence of any of the above quoted factors. In view of the large number of patients treated worldwide with valproate, the number of reported cases of seizure aggravation in patients taking the drug in the literature is low. Conditions in which worsening of seizures as a result of valproate use may occur are well known and often avoidable. Thus, unlike most AEDs, including the newer ones, valproate appears to have a very low potential for pharmacodynamic paradoxical seizure aggravation. This knowledge is in accordance with long-standing clinical experience and practice.

Comment in

PMID:
12828499
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk